Michigan, 2004

Hail and Damaging Winds in Michigan, May 21, 2004

May 21, 2004 · NWS GRR · 9 events in 9 counties and zones

5 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$110,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 21, 2:55 PM EST, 4 hours 17 minutes earlier.

Area forecast discussion, May 21, 2:55 PM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT FRI MAY 21 2004

.SHORT TERM...
MANY ISSUES TO BE DEALT WITH IN THE SHORT TERM PORTION OF THIS
FORECAST PACKAGE. GENERAL UPPER AIR PATTERN CURRENTLY AND THROUGH
THE FIRST HALF OF THE WEEKEND CONSISTS OF AN UPPER LEVEL TROUGH OVER
THE NORTHWEST U.S. AND A FLAT RIDGE OVER THE EASTERN PART OF THE
COUNTRY. NUMEROUS WEAK JETLETS WILL BE RIDING THE MAIN JET DURING
THE PERIOD. AT THE SFC...A FRONTAL SYSTEM OVER THE GREAT LAKES WILL
REMAIN NEARLY STATIONARY WITH ONLY MINOR FLUCTUATIONS AS THE SFC
FRONT IS NEARLY PARALLEL TO THE UPPER FLOW. SEVERE WX AND HYDRO
CONCERNS ARE THE MORE SPECIFIC CONCERNS ACROSS THE CWFA.

FIRST MCS THAT PASSED THROUGH THE CWFA THIS MORNING AND EARLY THIS
AFTERNOON HAS FOR THE MOST PART EXITED THE CWFA. THIS MCS DROPPED
WIDESPREAD HEAVY RAINS ACROSS THE REGION WITH 1 TO 2 INCHES OF RAIN
REPORTED FROM MANY AREAS WITH LOCALLY HIGHER AMOUNTS. THE NEXT FOCUS
THIS EVENING IS A DEVELOPING MCS NEAR THE MN/IA/WI BORDER. THIS MCS
IS EXPECTED TO MOVE INTO SRN LOWER MICHIGAN THIS EVENING AS 850-300
THICKNESSES COME RIGHT INTO THE AREA FROM THE CURRENT POSITION OF
THE MCS. IN ADDITION...A LLJ IS GOING TO INCREASE TONIGHT AND WILL
LIKELY DEVELOP MORE SHOWERS AND THUNDERSTORMS OVER THE REGION. THE
BEST CONVERGENCE AT THE NOSE OF THE LLJ WILL BE LOCATED ROUGHLY OVER
THE NRN CWFA. THE ETA AND GFS DIFFER ON THE STRENGTH OF THE LLJ.
EITHER WAY ENOUGH SHEAR...INSTABILITY (ELEVATED LI/S -3 TO -6)
...AND FORCING (DEEP OMEGAS BELOW -10 MICROBARS) ALL SUPPORT
CONVECTION. AS FOR SEVERE WX THREAT...FREEZING LEVELS ARE EXPECTED
TO BE AROUND 13K TO 14K FEET...0-1KM SRH BETWEEN 100-200 M2S2...AND
A LLJ ABOVE...WIND AND HAIL WILL BE THE BIGGEST THREATS. AN ISOLATED
TORNADO IS POSSIBLE...BUT AS THE NOCTURNAL INVERSION SETS UP...THIS
WILL BECOME LESS LIKELY. HYDRO IS A BIG CONCERN...ESPECIALLY IF WE
SEE HEAVY DOWNPOURS LIKE EARLIER TODAY. PW/S ARE PROGGED TO COME UP
TO AROUND 1.75 INCHES OVERNIGHT. WITH HEAVY RAINS POSSIBLE AND VERY
MOIST CONDITIONS ALREADY PRESENT...WILL GO WITH A FLOOD WATCH FOR
THE ENTIRE CWFA TONIGHT AND TOMORROW. THIS WATCH VERY WELL MIGHT
NEED TO BE EXTENDED FURTHER DEPENDING ON THE PLACEMENT OF THE
FRONT...TRACK OF MCS...AND HEAVIEST RAINS.

SAT THROUGH SUN WILL FEATURE PRETTY MUCH THE SAME WEATHER AS JETLETS
CONTINUE TO RIDE ALONG THE MAIN JET AND CONTINUE TO SPARK CLUSTERS
OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE WILL LIKELY BE SAT
NIGHT WITH ANOTHER LLJ DEVELOPING AND PRODUCING SHOWERS AND
THUNDERSTORMS. CONVECTION DURING THE DAYTIME HOURS WILL BE DEPENDANT
ON LEFTOVER CONVECTION...OUTFLOW BOUNDARIES...AND INSTABILITY WE CAN
PRODUCE FROM ANY DAYTIME HEATING. WE WILL GO WITH SCATTERED SHOWERS
AND THUNDERSTORMS FOR THE DAYTIME PERIODS AND MENTION LIKELY SAT FOR
MOST OF THE CWFA...ESPECIALLY THE NRN 2/3RDS OF THE CWFA.

THE MAIN UPPER WAVE OVER THE NW U.S. WILL EJECT A WEAKER WAVE TOWARD
THE STATE LATE SUN AND SUN NIGHT. A SFC LOW WILL TRACK ALONG THE
FRONT AND WILL BRING A COLD FRONT INTO THE AREA SUN NIGHT. THIS WILL
AGAIN BRING SHOWER AND THUNDERSTORM CHCS OVER THE AREA. THE LOW IS
EXPECTED TO MOVE NORTH AND EAST OF THE AREA BY MON MORNING AND SO
TOO WILL THE SUPPORTING UPPER WAVE. THIS SHOULD CLEAR THINGS OUT FOR
MON AND ALLOW FOR SOME TEMPORARY DRYING. SOME SHOWERS AND
THUNDERSTORMS COULD LINGER OVER THE EAST EARLY MON MORNING.

WE WILL NOT BE MAKING MANY CHANGES TO THE GOING TEMP FORECAST...ONLY
A FEW TWEAKS. TEMPS COULD VARY QUITE A BIT DEPENDING ON THE EXACT
FRONTAL POSITION THROUGH THE WEEKEND AND DEPENDING HOW MUCH SUN ANY
ONE PLACE SEES. MOS BULLETINS ARE FAIRLY CLOSE TO THE GOING FORECAST
ALSO.

.LONG TERM...
THE TREND HAS CONTINUED WITH STRENGTHENING THE UPPER LEVEL LOW AT
500MB ACROSS EXTREME WESTERN U.S. THE BAD NEWS IS THAT THE BOUNDARY
THAT HAS CONTINUED TO DELUGE THE AREA...WILL PERSIST THROUGH NEXT
WED...POSSIBLY THUR. THE PROBLEM WILL CONTINUE TO BE THE PLACEMENT
OF THE BOUNDARY AS WELL. WHAT MAY HELP IN THE EXTENDED TIMEFRAME IS
WITH A BROAD RIDGE ACROSS THE SOUTHERN TIER OF THE U.S. IF THIS
MATCHES UP WITH THE LATEST GFS 500MB PROG...THAN THIS SHOULD HELP TO
CHOKE OFF A CONTINUED MOISTURE SURGE. RETURN FLOW TOWARD WED THROUGH
FRI LOOKS TO NOT BE AS IMPRESSIVE AS PREVIOUSLY THOUGHT. 850MB TEMPS
THROUGH NEXT WED SUPPORT REMAINING ABOVE NORMAL RANGING FROM THE
11-14 RANGE FROM MON AND TUE...WED THROUGH FRI THE RANGE VORT SWINGS
THROUGH THE REGION REDUCING 850MB TEMPS TO 7-11 DEG C RANGE. COOL
DRY AIR SHOULD ALSO HELP TO LIMIT PRECIP LATE IN THE WEEK.
NONETHELESS CONSIDERING THE UNSETTLED PATTERN...WILL MAINTAIN CHC
SHOWERS BASED ON AMPLE LOW LEVEL MOISTURE THAT MAY HELP TO PRODUCE
SCATTERED LIGHT SHOWERS LATE IN THE WEEK.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE ENTIRE CWFA
THROUGH THE DAY ON SATURDAY.
AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR KENT...
IONIA...ALLEGAN...EATON...BARRY...KALAMAZOO...CALHOUN...VAN BUREN AND
OTTAWA COUNTIES UNTIL 730 PM EDT.

&&

NJJ BEACHLER
Hazardous weather outlook, May 21, 5:35 AM EST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 AM EDT FRI MAY 21 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
635 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST MICHIGAN.  THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE FROM LATE THIS AFTERNOON UNTIL AROUND 100 AM.
HAIL TO 1 INCH IN DIAMETER IS THE MOST LIKELY HAZARD ACROSS THE
AREA. WIND GUSTS TO 70 MPH ARE POSSIBLE SOUTH IF INTERSTATE 96.
NEAR AND SOUTH IF INTERSTATE 94 AN ISOLATED TORNADO IS NOT OUT OF
THE QUESTION THIS EVENING INTO EARLY TONIGHT.

ANY OF THESE STORMS WILL HAVE VERY HEAVY RAINFALL AND GIVEN THE 1 TO
3 INCH RAINFALL THAT FELL SOUTH AND EAST OF GRAND RAPIDS LAST
NIGHT...THOSE AREA BETWEEN BATTLE CREEK AND JACKSON...SOUTH OF
INTERSTATE 96...WOULD HAVE THE GREATEST RISK OF MINOR FLOODING DUE TO
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OVER THE WEEKEND THE FRONTAL SYSTEM WILL CONTINUE TO MOVE BACK AND
FORTH ACROSS LOWER MICHIGAN. THAT WILL TO BRING THUNDERSTORMS TO THE
AREA FROM TIME TO TIME.  THE MOST LIKELY TIMES FOR THESE STORMS ARE
FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS EACH DAY.  SEVERE
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FOR SATURDAY
AND SUNDAY. HEAVY RAINFALL AND MINOR URBAN AND SMALL STREAM FLOODING
ARE MORE THAN POSSIBLE NEAR THE HEAVIEST THUNDERSTORMS THIS WEEKEND.

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY
THROUGH THURSDAY THOUGH AS THE FRONT WILL NOT GET FAR FROM MICHIGAN
THROUGH THIS ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WDM

In the hours before

Local storm report, May 21, 1:23 PM EST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
223 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     JACKSON                 42.24N 84.40W
05/21/2004                   JACKSON            MI   TRAINED SPOTTER

            POLES DOWN.

0142 PM     HAIL             5 S JACKSON             42.17N 84.40W
05/21/2004  0.88 INCH        JACKSON            MI   TRAINED SPOTTER

0115 PM     HAIL             EATON RAPIDS            42.51N 84.65W
05/21/2004  0.75 INCH        EATON              MI   TRAINED SPOTTER

0112 PM     TSTM WND DMG     CHARLOTTE               42.56N 84.83W
05/21/2004                   EATON              MI   TRAINED SPOTTER

            TREES DOWN.

0110 PM     TSTM WND DMG     BATTLE CREEK            42.30N 85.23W
05/21/2004                   CALHOUN            MI   EMERGENCY MNGR

            TREES DOWN.

0102 PM     FUNNEL CLOUD     CHARLOTTE               42.56N 84.83W
05/21/2004                   EATON              MI   PUBLIC

1255 PM     TSTM WND GST     5 N NASHVILLE           42.68N 85.09W
05/21/2004  65 MPH           BARRY              MI   TRAINED SPOTTER

1255 PM     TSTM WND GST     VICKSBURG               42.12N 85.53W
05/21/2004  70 MPH           KALAMAZOO          MI   AMATEUR RADIO

1255 PM     HAIL             VICKSBURG               42.12N 85.53W
05/21/2004  1.00 INCH        KALAMAZOO          MI   BROADCAST MEDIA

1220 PM     TSTM WND GST     BANGOR                  42.31N 86.11W
05/21/2004  65 MPH           VAN BUREN          MI   TRAINED SPOTTER

1206 PM     HAIL             WYOMING                 42.89N 85.70W
05/21/2004  1.00 INCH        KENT               MI   TRAINED SPOTTER

1206 PM     HAIL             WYOMING                 42.89N 85.70W
05/21/2004  0.75 INCH        KENT               MI   TRAINED SPOTTER

1205 PM     TSTM WND GST     PORT SHELDON            42.90N 86.20W
05/21/2004  62 MPH           OTTAWA             MI   AMATEUR RADIO

1155 AM     TSTM WND DMG     3 SW FENNVILLE          42.56N 86.15W
05/21/2004                   ALLEGAN            MI   AMATEUR RADIO

            WIRES DOWN.

&&

OSTUNO
Local storm report, May 21, 3:01 PM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     MASON                   42.58N 84.44W
05/21/2004                   INGHAM             MI   TRAINED SPOTTER

            SEVERAL TREES DOWN.

0145 PM     TSTM WND DMG     JACKSON                 42.24N 84.40W
05/21/2004                   JACKSON            MI   TRAINED SPOTTER

            POLES DOWN.

0142 PM     HAIL             5 S JACKSON             42.17N 84.40W
05/21/2004  0.88 INCH        JACKSON            MI   TRAINED SPOTTER

0137 PM     TSTM WND GST     MASON                   42.58N 84.44W
05/21/2004  58 MPH           INGHAM             MI   AWOS

0115 PM     HAIL             EATON RAPIDS            42.51N 84.65W
05/21/2004  0.75 INCH        EATON              MI   TRAINED SPOTTER

0112 PM     TSTM WND DMG     CHARLOTTE               42.56N 84.83W
05/21/2004                   EATON              MI   TRAINED SPOTTER

            TREES DOWN.

0110 PM     TSTM WND DMG     BATTLE CREEK            42.30N 85.23W
05/21/2004                   CALHOUN            MI   EMERGENCY MNGR

            TREES DOWN.

0102 PM     FUNNEL CLOUD     CHARLOTTE               42.56N 84.83W
05/21/2004                   EATON              MI   PUBLIC

1255 PM     TSTM WND GST     5 N NASHVILLE           42.68N 85.09W
05/21/2004  65 MPH           BARRY              MI   TRAINED SPOTTER

1255 PM     TSTM WND GST     VICKSBURG               42.12N 85.53W
05/21/2004  70 MPH           KALAMAZOO          MI   AMATEUR RADIO

1255 PM     HAIL             VICKSBURG               42.12N 85.53W
05/21/2004  1.00 INCH        KALAMAZOO          MI   BROADCAST MEDIA

1230 PM     TSTM WND DMG     WAYLAND                 42.67N 85.64W
05/21/2004                   ALLEGAN            MI   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

1230 PM     TSTM WND DMG     3 E HICKORY CORNERS     42.44N 85.32W
05/21/2004                   BARRY              MI   TRAINED SPOTTER

            THREE LARGE TREES DOWN. GREATER THAN 20 INCHES IN
            DIAMETER.

1225 PM     HAIL             ADA                     42.95N 85.49W
05/21/2004  0.75 INCH        KENT               MI   BROADCAST MEDIA

1225 PM     HAIL             ADA                     42.95N 85.49W
05/21/2004  0.75 INCH        KENT               MI   BROADCAST MEDIA

1220 PM     TSTM WND GST     BANGOR                  42.31N 86.11W
05/21/2004  65 MPH           VAN BUREN          MI   TRAINED SPOTTER

1206 PM     HAIL             WYOMING                 42.89N 85.70W
05/21/2004  0.75 INCH        KENT               MI   TRAINED SPOTTER

1206 PM     HAIL             WYOMING                 42.89N 85.70W
05/21/2004  1.00 INCH        KENT               MI   TRAINED SPOTTER

1205 PM     TSTM WND GST     PORT SHELDON            42.90N 86.20W
05/21/2004  62 MPH           OTTAWA             MI   AMATEUR RADIO

1155 AM     TSTM WND DMG     3 SW FENNVILLE          42.56N 86.15W
05/21/2004                   ALLEGAN            MI   AMATEUR RADIO

            WIRES DOWN.

&&

OSTUNO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskegon

When
May 21, 7:12 PM EST
Where
Muskegon County, Cloverville
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Crop damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
43.200, -86.150

Numerous large tree limbs were blown down in Cloverville and Norton Shores.

Thunderstorm Wind, Allegan

When
May 21, 7:36 PM EST to 7:50 PM EST
Where
Allegan County, Diamond Spgs
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -85.883

Law enforcement reported several trees blown down in Monterey and near Wayland. Many trees were also blown down in Diamond Springs.

Hail, Kent

When
May 21, 8:20 PM EST
Where
Kent County, Alto
Measured
1 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.850, -85.383

One inch hail was reported by broadcast media one mile east of Alto.

Hail, Ionia

When
May 21, 8:20 PM EST
Where
Ionia County, Lake Odessa
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.783, -85.133

Broadcast media reported three quarters inch hail in Lake Odessa.

Thunderstorm Wind, Van Buren

When
May 21, 8:30 PM EST
Where
Van Buren County, Lawrence
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.217, -86.050

Law enforcement in Lawrence reported that several trees were blown down.

Hail, Calhoun

When
May 21, 8:35 PM EST
Where
Calhoun County, Battle Creek
Measured
0.88 in hail
Property damage
$25,000
Crop damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
42.317, -85.183

An emergency manager reported seven eighths inch hail in Battle Creek.

Thunderstorm Wind, Barry

When
May 21, 8:35 PM EST
Where
Barry County, Nashville
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
42.600, -85.083

A 60 m.p.h. wind gust was reported five miles north of Nashville.

Hail, Jackson

When
May 21, 8:40 PM EST
Where
Jackson County, Jackson
Measured
2 in hail
Property damage
$30,000
Crop damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
42.233, -84.400

Two inch diameter hail was reported by the public in Jackson.

Hail, Ingham

When
May 21, 8:50 PM EST
Where
Ingham County, Leslie
Measured
1 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.450, -84.433

One inch hail was observed in Leslie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402214, 5402213, 5402211, 5402212, 5402215, 5402209, 5402210, 5402208, 5402207.